How to Fix an Improper Botox Treatment
Botox (botulinum neurotoxin type A) reduces wrinkles by the temporary and reversible paralysis of treated muscles. Within 20 to 90 minutes after it is injected, botulinum neurotoxin type A can be detected inside the motor nerve endings. Therefore the muscles and nerve endings take up the Botox very quickly. After that time period, there is no way to reverse the reaction other than letting it "wear off" over three to six months. Returning to the doctor to have more Botox injections to "fix" the problem would be a mistake as things could always be made worse. Please let the effect wear off over time and then seek a different, more experienced physician for your Botox treatments.
Unfortunately your doctor didn't understand how Botox works. Botox can not be adjusted as he did because Botox is fundamentally treating muscle movement; it only indirectly treats wrinkles. If your muscles in your forward moved symmetrically before your treatment, you have to treat them symmetrically, it doesn't matter what the wrinkles look like. So by putting more on the right side, it is now weaker than the left and you are thus asymmetric.
Furthermore, he used too much on the dropped side. Ideally after Botox in the forehead both sides still move some, and the movement is symmetric without any drop of the eyebrow. Some people do prefer no movement, and that is fine as long as your eyebrows are high at rest. If your eyebrows are low at rest, too much Botox will force them to stay low all the time.
The only correction that can be done in a situation like this is add more Botox to the left side so it matches the right. Of course this will make both eyebrows low, but I think that is better than being crooked. In a few months it will all wear off and you can consider having a proper treatment.
This person does not know what they are doing.
BOTOX can drop the eyebrow and the eyelid. However, experienced injector have very few of these types of problems. This is because very quickly they figure out how to place BOTOX so that this type of problem does not occur. As you can imagine doing this to a lot of patients will kill your BOTOX practice and your enthusiasm for doing BOTOX.
What you should do very much depends on what is going on. Please do not "double down" with the person who did your BOTOX. If you are a nurse, perhaps you can do a little research among your nurse colleagues and find a good BOTOX injector in your community. An experienced injector can sometimes balance a treatment. If all else fails, this treatment will begin to wear off.
Without photos or an exam to review, cause and effect is difficult to determine. Use of Botox over the lateral forehead and into the body of the frontalis muscle may cause paralysis of the forehead, heaviness of the brows, and inability to lift the brows. These effects usually resolve when the Botox wears off. Consider consulting a board certified plastic surgeon who specializes in injectibles in your area.
Droopy Brow after 2nd Botox treatment...
Short answer -- since it takes 7-10 days for Botox effects to fully "set in", I would wait a few more days for the Botox and then see your injecting physician for a Botox "touch up" to attempt correction of the droopy brow...
A drooping eye-BROW may happen in the following scenarios:
-- When the brow-elevating muscle in the forehead, the Frontalis, receives too high a dose of Botox.
-- The Botox is sub-optimally placed too low in the forehead; it should typically be placed at least 1 cm above the Brow.
-- Over-injection of the glabella area (between the brows).
-- It may also happen if you have a low set eyebrow to begin with, in which case any Botox to the Frontalis increases the likelihood of a brow droop.
Ironically, as mentioned above, a droopy eye-BROW from Botox can sometimes be improved with MORE Botox -- this time, the Botox is typically injected into the outside (top of the crow's feet) part of the eye (aka the lateral aspect of the orbicularis oculi muscle) to generate a bit of a brow lift in that area -- by injecting more Botox and paralyzing the orbicularis muscle that normally acts to depress the brow in that area, you may get a slight compensatory brow lift...If the extra Botox does not improve the brow droop, it will likely last as long as the full duration of the Botox -- 3-4 months.
In the future, I would recommend seeking the services of an experienced physician injector.
I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.
Unfortunately I am seeing many patients come into my office who have been injected elsewhere with Botox and are suffering from a droopy eyelid and/or droopy brow. This typically occurs when an inexperienced injector places too much Botox / Xeomin /Dysport or places it too low or asymmetrically within the forehead.
I would not recommend correction with more Botox in your instance, rather, allow 3-4 months to resolve the current effects and find an experienced injector so that you will be able to obtain optimal results with less chance of complications.
Jacque P. LeBeau, MD
Asymmetry of the forehead and botox
What you're describing is quite common. You may have had more lines on the right forehead because the skin of the upper right eyelid has started to sag and come down more than the other side, and your forehead is contracting even when you're relaxed, to lift up the eyelid. When Botox is injected, the forehead relaxes and looks smoother, but the eyelid skin suffers. The upper eyelid skin now hangs lower than before because the forehead isn't contracting to lift it up. In the future, you will just have to face the fact that botox won't be able to make it perfect. Some patients who have had similar situations, eventually have a blepharoplasty (eye lift) and can then have more botox in the forehead with less concerns.
Often, patients have active forehead muscles because they have a unilateral or bilateral ptosis- a droopy lid due to weakening of the muscle that opens the lid. Raising the forehead with the frontalis muscle helps to open the eye, and also causes wrinkling of the brow. When Botox weakens the muscle, it can no longer raise the brow and the lid becomes droopy. It is also possible that some of the Botox drained into the compartment of the eye that contains the levator muscle, which opens the eye. This usually wears off on about 2 weeks. In the meantime, you can get phenylephrine drops, which will help reduce the droop, although it may blur vision a bit. Your doctor should be able to write a prescription for you.
If you sill notice drooping after 3 months, you should be evaluated for blepharoptosis- the condition caused by the "stretched" levator muscle. This requires surgery to repair. Remember, the droop was there before the Botox. The Botox just blocks the other eye and brow muscles from correcting for the weak muscle.